Journal of Algebraic Combinatorics

, Volume 11, Issue 3, pp 227–240 | Cite as

Hanlon and Stanley's Conjecture and the Milnor Fibre of a Braid Arrangement

  • G. Denham


Let A be a real arrangement of hyperplanes. Let B = B(q) be Varchenko's quantum bilinear form of A, introduced [15], specialized so that all hyperplanes have weight q. B(q) is nonsingular for all complex q except certain roots of unity. Here, we examine the kernel of B at roots of unity in relation to the topology of the hyperplane singularity.

We use Varchenko's work [16] to relate B(q) to a Salvetti complex for the Milnor fibration of A. This paper's main result is specific to the arrangement of reflecting hyperplanes associated with the An − 1 root system. We use a geometric property of the Milnor fibre to resolve a conjecture due to Hanlon and Stanley regarding the \(\mathfrak{S}_n \)-module structure of the kernel of B(q) at certain roots of unity.

hyperplane arrangement Milnor fibre quantum bilinear form braid arrangement 


  1. 1.
    V.I. Arnol'd, “The cohomology ring of the colored braid group,” Math Notes 5 (1969), 138–140.Google Scholar
  2. 2.
    E. Artal-Bartolo, “Combinatorics and topology of line arrangements in the complex projective plane,” Proc. Amer. Math. Soc. 121(2) (1994), 385–390.Google Scholar
  3. 3.
    D.C. Cohen and A.I. Suciu, “On Milnor fibrations of arrangements,” J. London Math. Soc. (2) 51(1) (1995), 105–119.Google Scholar
  4. 4.
    H. Crapo, “A higher invariant for matroids,” J. Comb. Th. 2 (1967), 406–417.Google Scholar
  5. 5.
    G. Denham and P. Hanlon, “On the Smith normal form of the Varchenko bilinear form of a hyperplane arrangement,” Pacific J. Math. (Special Issue) (1997), 123–146. Olga Taussky-Todd: in memoriam.Google Scholar
  6. 6.
    G. Duchamp, A. Klyachko, D. Krob, and J.-Y. Thibon, “Noncommutative symmetric functions. III. Deformations of Cauchy and convolution algebras,” Discrete Math. Theor. Comput. Sci. 1(1) (1997), 159–216. Lie computations (Marseille, 1994).Google Scholar
  7. 7.
    P. Hanlon and R.P. Stanley, “A q-deformation of a trivial symmetric group action,” Trans. Amer. Math. Soc. 350(11) (1998), 4445–4459.Google Scholar
  8. 8.
    J.W. Milnor, “Infinite cyclic coverings,” in Conference on the Topology of Manifolds, Michigan State Univ., E. Lansing, Mich., 1967, pp. 115–133, Prindle, Weber & Schmidt, Boston, Mass., 1968.Google Scholar
  9. 9.
    J.W. Milnor, Singular Points of Complex Hypersurfaces, Princeton University Press, 1968.Google Scholar
  10. 10.
    M. Newman, Integral Matrices, Academic Press, 1972.Google Scholar
  11. 11.
    P. Orlik and H. Terao, Arrangements of Hyperplanes, SpringerVerlag, 1992. Grundlehren der Mathematischen Wissenschaften, Vol. 300.Google Scholar
  12. 12.
    R. Randell, “The fundamental group of the complement of a union of complex hyperplanes,” Invent. Math. 69(1) (1982), 103–108.Google Scholar
  13. 13.
    A. Robinson and S. Whitehouse, “The tree representation of σ n+1,” J. Pure Appl. Algebra 111(1/3) (1996), 245–253.Google Scholar
  14. 14.
    M. Salvetti, “Topology of the complement of real hyperplanes in C n,” Invent. Math. 88 (1987), 603–618.Google Scholar
  15. 15.
    A.N. Varchenko, “Bilinear form of real configuration of hyperplanes,” Adv. Math. 97(1) (1993), 110–144.Google Scholar
  16. 16.
    A.N. Varchenko, Multidimensional Hypergeometric Functions and Representation Theory of Lie Algebras and Quantum Groups, World Scientific, 1995. Advanced Series in Mathematical Physics, Vol. 21.Google Scholar
  17. 17.
    G.W. Whitehead, Elements of Homotopy Theory, Springer Verlag, 1978. Graduate Texts in Mathematics, Vol. 61.Google Scholar

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • G. Denham
    • 1
  1. 1.Department of MathematicsUniversity of MichiganAnn Arbor

Personalised recommendations